Posted by: Edna | 2009-03-18

Anxiety Disorder Medication Side effects

My partner, 33 years old, and I are now together for about 1 year. Everything is perfect in our relationship except in the bedroom, there is no intimacy in our relationship in other words, no sex. My partner is on medication for many years for anxiety disorder. The other day I read the pamphlet of the pills his taking and sow that one of the definite side effects of the medication is Sexual Dysfunction. Because of the time period (years) his been on the medication it’ s not only an erectile problem anymore. I think going without sex for years he now also has lost all sexual desire / lebido. Is there anything he can take to counteract the negative side effect of Sexual Dysfunction or is there other medication that he can take to restore his libido or sexual desire or some other medication for his anxiety disorder that will do the same as his current medication but without the side effects?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Firstly, there are ALWAYS opportunities for highly enjoyable intimacy, even when, for whatever reason, there is no sex. Usually, a person does not ned to remain on medicaion for years, for an Anxiety Disorder. Better use of available medications PLUS CBT : Cognitive-Behaviour Therapy, can usually clear up Anxiety Disorders. Most ( but not all ) of the antidepressants C AN cause sexual dysfunctions ( possibly loss of libido / desire, or problems with erection or ejaculation ) in SOME of the people who take them, but none of them cause this in everyone, so if he needs to be taking an antidepressant, they should be able to find one that does not affect him in this way.
So I think he COULD be treated for anxiety without this side-effect. I don't know who has been treating him all this time. If it is a GP, or even a shrink, the time has surely come for a second opinion, from a proper specialist psychiatrist, for a full re-assessment of his diagnosis and a discussion of all treatment options. This should certainly include CBT which is effective in depression as well as anxiety disorders, and will not reduce his libido at all. I'm also sure that whatever existing problems there are could be cleared up.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.